Has anyone experienced cellulitis or localized, reddened leg pain while on any of the TKIs? I'm on 80 mg of Sprycel (dx Sept. 2011) and developed localized pain in my right shin a few days ago. I finally went to the doctor yesterday when the pain worsened and became red and slightly warm to the touch. I couldn't see my primary care doctor at such short notice and instead saw one of his partners, who ordered an ultrasound for a blood clot (negative) and prescribed antibiotics for what she thinks might be cellulitis. I'm not entirely convinced that's what it is but it does fit the sypmtoms. I did bang my shin about two weeks ago, but the pain didn't surface until almost 10 days later, so it seems odd that the two are connected. The doctor said the TKI could affect my cellular and immune function. I see my regular primary care for a follow-up in a week and am back at the oncologist later this month for my six-month visit. Just wondering if anyone else has had a similar experience and if the leg pain might be connected to the CML treatment in any way.
Anyone experience cellulitis on TKIs?
Posted 01 March 2012 - 12:02 PM
Posted 01 March 2012 - 01:51 PM
I had cellulitis a few years ago. They gave me antibiotics which did nothing. They lanced it, which just made it feel worse and didn't bring down the swelling at all. At home, I used hot tea bags which did make it drain. Then I used tea tree oil to kill the bacteria. This was long before my CML diagnosis, so I don't think the two are related at least not in my case.
Posted 01 March 2012 - 03:19 PM
My CMLer just had a case of cellulitis two weeks ago. She is on 800 mg of Gleevec daily. Scraped the top of her foot on some coral while snorkelling in the Cayman Islands. Didn't show me for a few days......got progressively more red, swollen and painful, with a low-grade fever. Saw the local British Doctor, Dr. Yin, at the Seven Mile Beach Medical Centre. She prescribed Fucibet Cream and cefuroxime 500 mg tabs one twice daily after a lengthy discussion with the pharmacist and my CMLer's doctor in the USA. Told us if it wasn't significantly improved in 24 hours, she would have to go to the hospital for IV antibiotics. Luckily it improved dramatically in that time, but it was still difficult to stay in the hotel with the foot elevated for 24 hours while the beach and reefs were callling! No one in the Cayman Islands has CML, so that is why they called the USA to speak with our heme-onc.
She still has a few scabs that seem to be taking longer than usual to heal, but it is almost completely back to normal. I can't say enough good things about the doctor we saw though-she was WONDERFUL!
Posted 01 March 2012 - 09:34 PM
I seem to react to insect stings a lot worse since starting Gleevec. I had a paper wasp sting on my leg, that seemed to be heading the way of cellulitis. I wound up treating it with paw paw ointment, the GP gave me a script for antibiotics, but luckily the paw paw ointment fixed it.
Posted 01 March 2012 - 10:03 PM
Me too! My mosquito bites from this past summer ended up looking like nasty little bruises they were so dark coloured! I wonder why that is?
Diagnosed 9 June 2011, Glivec 400mg June 2011-July 2017, Tasigna 600mg July 2017-present (switched due to intolerable side effects, and desire for future cessation attempt).
Commenced monthly testing when MR4.0 lost during 2012.
2017: <0.01, <0.01, 0.005 (200mg Glivec, Adelaide) <0.01, 0.001 (new test sensitivity)
2016: <0.01, <0.01, PCRU, 0.002 (Adelaide)
2015: <0.01, <0.01, <0.01, 0.013
2014: PCRU, <0.01, <0.01, <0.01, <0.01
2013: 0.01, 0.014, 0.016, 0.026, 0.041, <0.01, <0.01
2012: <0.01, <0.01, 0.013, 0.032, 0.021
2011: 38.00, 12.00, 0.14
Posted 01 March 2012 - 11:01 PM
Not exactly sure why, but make sure you dodge paper wasps and horse fly bites if you can
Posted 04 March 2012 - 10:51 AM
Hi wanted to chime in here. Since about four years ago I've also notice a severe reaction to mosquito bites. They would get hot, red, swollen, blister, then weep. After a week or so it would sluff off an take another week to heal. The doc thought it was MRSA but have me antibiotics and it went away. This didn't happen to me until Gleevec.
Posted 04 March 2012 - 02:04 PM
I am chiming in too. I have always been sensitive to mosquito bites, but since Gleevec and Sprycel, they cannot have enough of me (get them also on my face and eyes). My dermatologist almost started crying when he saw me last summer (ironically, went there for another reason). He gave me a huge bag of creams, but there is nothing that alleviates the itch. I also find that bug sprays don't work either, even DEET! Since we have old windows and terrible screens, looks like I am doomed again this summer. The biting insects have "ways" of getting in the house.
Posted 05 March 2012 - 11:19 AM
I have/had a cellulitis infection for the past few days. My joints have been killing me lately so I wanted to visit my mother and go in her hot tub just to soak. Her and my stepdad emptied it and cleaned rigorously so that there was not chance I could get anything. Low and behold disbite all of their efforts, within 3 days I got a celluitis infection in my breast and in my elbow and a spot on my ribs. I didn't even hit anything. My onc said the force to the jets allowed what ever bacteria I had in my skin to enter into my body. As much as it helped, no more hot tubs. So be careful with tubs and lakes. They have me on doxycycline 100mg PO BID for 10 days to clear the infection. I hope it helps a little bit.
Posted 05 March 2012 - 02:16 PM
Thanks for chiming in, everyone. It seems clear from all the responses that cellulitis and fly/mosquito bites are much trickier with TKIs in the mix. I'm still not convinced I had cellulitis -- it now seems more likely that it was a bite. The pain has improved and is now more sporadic rather than constant. The redness and swelling also seem to be better. Not sure if the antibiotics did the trick or if it just began improving on its own, albeit slowly. I see my primary care physician on Wednesday for a follow-up and will also see my oncologist next week and will be sure to talk to her about all of this.
Posted 11 May 2012 - 11:16 AM
I have mentioned this before with lethal mosquito bites but felt I should say it here, too. Ever since I began Gleevec my mosquito bites have turned nuclear! They would swell, blister, then begin to weep. Afterwards the top layer of skin would sluff off and it would take a week to heal. It was awful! The doc gave me antibiotics and said if it didn't work then he would diagnose it to be Staph or MRSA! Fortunately, the antibiotics worked and we didn't have to go down the "other" path.
Posted 11 May 2012 - 02:26 PM
This has been an interesting discussion. I don't have issues with extreme responses to bites, etc. but what I have noticed is that any time I have a break in my skin it always leaves a brown spot behind after it has healed and, the healing process is much longer.
"You can't change the direction of the wind but you can adjust your sails."
DX 12/08; Gleevec 400mg; liver toxicity; Sprycel 100mg.; CCyR 4/10; MMR 8/10; Pleural Effusion 2/12; Sprycel 50mg. Maintaining MMR; 2/15 PCRU; 8/16 drifting in and out of undetected like a wave meeting the shore. Retired 12/23/2016! 18 months of PCRU, most recent at Mayo on 7/25/17 was negative at their new sensitivity reporting of 0.003.<p>
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users